Q. My elderly mother has been taking the following drugs for at least 15 years. They are: furosemide for blood pressure, doxepin and thioridazine to calm her and help her sleep, Lanoxin for her heart and acetaminophen with codeine, two every four hours, for pain. I’m very concerned about the possible effects of these medications after so many years, but I can’t get a straight answer from her doctor.
A. You are right to be concerned. Medicines that may have been safe for her 15 years ago could be quite troublesome now. Some of her drugs could be putting her at risk for cognitive impairment, dizziness or falls. We have listed medications that are considered inappropriate for the elderly in our new Guide to Drugs and Older People.
Another reader complains, “Some doctors write prescriptions for senior citizens to put them in ‘la la’ land or treat symptoms without thinking of possible side effects. This happened to my mother before she passed away.”

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. mw
    Reply

    What is in MucinexDM, expectorant & cough Suppressant that could cause an allergic reaction? Within 20 mins. of taking a pill I start sneezing repeatedly and my nose feels swollen and irritated. I’ve come across this reaction with other OTC cold meds and would like to know what ingredient to look for before I buy. Thanks, MW
    PEOPLE’S PHARMACY RESPONSE: MUCINEX DM CONTAINS GUAIFENESIN AND DEXTROMETHORPHAN. THEY ARE BOTH COMMON IN OTC COLD MEDICINES.

  2. Greg Pharmacy Student
    Reply

    Katmay,
    Demerol is not more addictive to elderly, but it does have a greater potential to do harm, because elderly do not eliminate a toxic metabolite as fast as younger people.
    Have you tried methadone or tramadol? These are opioids, but from different classes than the morphine group: codeine, oxycodone, morphine.
    The medical books all warn of risks of long-term Demerol use in elderly and those with reduced kidney function that comes with age.
    That being said you should have some treatment for your pain and I have seen it used in elderly for chronic pain.
    Auxie, There are also many more pharmacists receiving extra training in medications and the elderly.

  3. L. S.
    Reply

    I can certainly relate to this article & those who have responded. My experience many times has been similar to those reported in your article about older people being over-medicated.
    In an effort to educate my doctors, I always ask them to prescribe the lowest dose, but even then, I often have side-effects. What is an older person to do? I also have a copy of your brochure, “Graedons’Guide to Drugs & Older People.” & refer to it often.
    Thank you for all the accurate information you provide in an effort to keep people aware & well-informed. This enables us to advocate for ourselves or have someone advocate for us in a medical setting.

  4. RMD
    Reply

    Katmay,
    Bravo for you!! Finally a Common Sense approach to using a drug that can relieve pain. What a unique idea; looking at issues on a case by case basis rather than using overall blanket suppositions. I suspect the Board Certified “Pain Management” physician was more interested in avoiding a malpractice law suit than he was in helping to relieve your pain.

  5. Auxie
    Reply

    Best thing I did for my mother was to get her with a geriatric physician. They are really keen on watching all drug interractions as they relate to elderly. Mom’s geriatric MD cut some of her doses in half and eliminated 2-3 meds all together. She felt much better. Lived to age 94.

  6. katmay
    Reply

    I appreciate the growing concern about medications prescribed for the older person, but would prefer they be applied on a case by case basis rather than on an overall blanket supposition. I have a life-long severe reaction to all opiate-based pain meds (hallucinations, manic behavior) but have had no problem with Demerol.
    In April I had an orthopedic procedure and was given nothing but Tylenol because the doctors had read an article about Demerol “possibly” causing a problem in older persons. The specialist in pain management, a board (and boring) physician said he could not prescribe Demerol as I might be or get addicted to it.
    I don’t think ten doses every 3 to 5 years could be considered an addiction. He had nothing else to offer. I have stopped having any tests or exams because if a pathology was found, it wouldn’t matter; I refuse to have another surgery with only Tylenol for pain relief.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.